Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 9, NWS Rapid City, SD

April 21, 201111 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Apr 21, 2011, 4:03 AM MDT for 11 counties in South Dakota. It took effect at Apr 21, 2011, 6:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 4:03 AM MDT (10:03 UTC)
In effect from
Apr 21, 2011, 6:00 AM MDT
Expired
Apr 21, 2011, 1:35 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 94 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WWUS73 KUNR 211003
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
403 AM MDT THU APR 21 2011

.AN AREA OF LOW PRESSURE WILL STRENGTHEN ACROSS WYOMING TODAY.
THIS WILL PRODUCE STRONG SOUTHERLY WINDS ACROSS THE CENTRAL SOUTH
DAKOTA PLAINS AND PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS
THROUGH THIS AFTERNOON.

SDZ002-013-014-031-032-042>044-046-047-049-073-211815-
/O.NEW.KUNR.WI.Y.0009.110421T1200Z-110422T0000Z/
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS-
HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE...
WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...UNION CENTER
403 AM MDT THU APR 21 2011 /503 AM CDT THU APR 21 2011/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* SOUTHERLY WINDS WILL INCREASE THIS MORNING AND CONTINUE THIS
  AFTERNOON.

* SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45
  MPH...ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
558 
WWUS73 KUNR 211547
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
947 AM MDT THU APR 21 2011

.AN AREA OF LOW PRESSURE WILL STRENGTHEN ACROSS WYOMING INTO
SOUTHEAST MONTANA TODAY. THIS WILL PRODUCE GUSTY SOUTHERLY WINDS
ACROSS THE CENTRAL AND WESTERN SOUTH DAKOTA PLAINS THROUGH THIS
AFTERNOON.

SDZ002-013-014-031-032-042>044-046-047-049-073-220000-
/O.CON.KUNR.WI.Y.0009.000000T0000Z-110422T0000Z/
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS-
HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE...
WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...UNION CENTER
947 AM MDT THU APR 21 2011 /1047 AM CDT THU APR 21 2011/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* GUSTY SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON BEFORE DIMINISHING BY EARLY EVENING.

* WIND SPEEDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
516 
WWUS73 KUNR 211935
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT THU APR 21 2011

SDZ002-013-014-031-032-042>044-046-047-049-073-212045-
/O.CAN.KUNR.WI.Y.0009.000000T0000Z-110422T0000Z/
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS-
HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE...
WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...UNION CENTER
135 PM MDT THU APR 21 2011 /235 PM CDT THU APR 21 2011/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO SLOWLY DIMINISH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 21, 3:34 AM MDT, 29 minutes earlier.

Area forecast discussion, Apr 21, 3:34 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
334 AM MDT THU APR 21 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGE AXIS CROSSING
THE NORTHERN PLAINS...WITH SOUTHWEST FLOW DEVELOPING OVER THE CWA.
SEVERAL SHORTWAVES CAN BE SEEN CROSSING WYOMING...WESTERN NEBRASKA
AND WESTERN SOUTH DAKOTA. SURFACE ANALYSIS SHOWS LOW PRESSURE
DEVELOPING ACROSS NORTH CENTRAL WYOMING WITH STRONG SOUTHERLY FLOW
OVER THE CWA. REGIONAL RADARS SHOW SHOWERS ACROSS THE AREA IN
RESPONSE TO THE UPPER WAVES.

TODAY...SHOWERS WILL CONTINUE NORTHEASTWARD THIS MORNING EXITING THE
AREA BY NOON. MORE SHOWERS ARE EXPECTED TO DEVELOP IN THE AFTERNOON.
FORECAST SOUNDINGS SHOW ENOUGH INSTABILITY FOR ISOLATED
THUNDERSTORMS AS WELL. A STRONG LOW LEVEL JET OVERNIGHT WILL MIX
DOWN THIS MORNING...AND BRING WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS. WILL ISSUE A WIND ADVISORY FOR THE SOUTH DAKOTA PLAINS ACROSS
CENTRAL SD AND PARTS OF WESTERN SOUTH DAKOTA.

AN UPPER TROUGH WILL APPROACH FROM THE WEST TONIGHT...CONTINUING THE
UNSETTLED WEATHER. RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE INTO THE EVENING. SOME SHOWERS WILL MIX WITH SNOW AS COOLER
AIR GETS PULLED IN BEHIND THE LOW. THE STORM SYSTEM WILL CROSS
SOUTH DAKOTA FRIDAY WITH PRECIP WRAPPING AROUND INTO NORTHWEST SOUTH
DAKOTA. MUCH OF THIS PRECIP COULD BE SNOW...THOUGH IT WILL HAVE A
RELATIVELY DIFFICULT TIME ACCUMULATING SIGNIFICANTLY DURING THE DAY
TIME HOURS THIS TIME OF YEAR. WINDY CONDITIONS ARE AGAIN EXPECTED
FRIDAY AS AS COLD AIR ADVECTS INTO THE AREA. BETTER SNOW
ACCUMULATION IS EXPECTED FRIDAY NIGHT...BUT THE PRECIP WILL BE
WINDING DOWN BY THEN AS THE LOW SLIDES EASTWARD. HIGH PRESSURE WILL
BUILD IN BEHIND THE LOW SATURDAY BRINGING GENERALLY DRY WEATHER. A
FEW SHOWERS MAY LINGER THROUGH THE DAY...BUT OVERALL IT WILL BE A
NICE CHANGE TO WHAT HAS BEEN A VERY WET PATTERN...THAT IS UNTIL
PRECIP RETURNS FOR THE LONG TERM.

EXTENDED...PROGRESSIVE UPPER FLOW WILL CONTINUE FOR THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK. A DAILY CHANCE OF SHOWERS IS EXPECTED...
WITH SOME SNOW AT NIGHT IN THE HIGHER ELEVATIONS. THE MOST
SIGNIFICANT DISTURBANCE COMES THROUGH MONDAY AND TUESDAY AS A LARGE
TROF MOVES THROUGH THE NORTHERN PLAINS. TEMPERATURES THROUGH THE
PERIOD WILL CONTINUE TO BE BELOW AVERAGE.

&&

.AVIATION...SHORTWAVE PUSHING THROUGH THE AREA WILL BRING SOME
SHOWERS...MVFR CIGS...AND GUSTY SOUTH WINDS OF 20 TO 30 MPH THROUGH
THE MORNING. THIS AFTERNOON AND TONIGHT...VFR AND MVFR CIGS ARE
EXPECTED WITH SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM. EXPECT
WINDS TO TAPPER OFF FROM WEST TO EAST THIS AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Apr 20, 3:30 PM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT WED APR 20 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
330 PM MDT (430 PM CDT) WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING INTO THE REGION WILL BRING SHOWERS AND
WINDY CONDITIONS THURSDAY AND FRIDAY. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE THURSDAY AFTERNOON AND EVENING...THOUGH SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME. GUSTY SOUTH TO SOUTHWESTERLY WINDS ARE
EXPECTED OVER THE SOUTH DAKOTA PLAINS ON THURSDAY...WITH WINDS
SWITCHING TO THE NORTHWEST AND INCREASING ON FRIDAY THROUGHOUT THE
AREA AS THE LOW PRESSURE SYSTEM MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:48 PM MDTHigh Wind WatchUNRButte, Custer, Lawrence, Meade, Pennington13 hr
Apr 21, 2:48 PM MDTWind AdvisoryUNRBennett, Custer, Fall River, Haakon, Harding, Jackson and 8 more33 hr
Apr 21, 2:53 PM MDTWinter Storm WatchUNRLawrence, Meade, Pennington13 hr

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.